The controversy of Jack3d and DMAA

Controversy has exploded around a workout supplement that has dominated the market and been marketed as a product “sent from the heavens.”

Jack3d is advertised as a workout booster that makes energy levels and stamina skyrocket and is immensely popular among those looking to build an impressive physique—but at what cost?

As of April 27, the FDA issued 10 warning letters to manufacturers of products known to contain the ingredient that has been thrust under the spotlight: 1,3-dimethylamylamine or DMAA.

“DMAA is most commonly used as a workout aid or weight-loss supplement and can have a physiological effect on the body narrowing the arteries and raising the heart rate. This has been linked to suspected adverse drug reactions worldwide, ranging from shortness of breath to heart attacks. It has also been linked to at least one fatality,” according to a press release from the Medicines and Healthcare products Regulatory Agency.

Originally, DMAA was used as a product for nasal decongestion in the ’40s but was taken off the market in the ’70s as medicine regulations became increasingly strict.

The controversy regarding the product is worldwide. Jack3d has been banned in Australia, Canada, the United Kingdom and New Zealand, where DMAA has emerged as one of he main ingredients in party pills known to cause adverse effects.

The stimulant resurfaced in 2006 when American chemist Patrick Arnold reintroduced it as a dietary supplement, which under the Dietary Supplement Health and Education Act of 1994, allowed it to go on market without approval from the FDA.

Manufacturers and distributors today advertise the stimulant as a natural product of geranium. However, research has shown that this is a false claim and that DMAA is actually synthetic.

Additionally, the World Anti-Doping Agency, an agency that fights against doping in sports, added the controversial ingredient to the 2010 prohibited list in 2009.

Many athletes have been stripped of their medals or debarred from participating after DMAA was detected in their systems.

The storm around products containing DMAA flurried again just last year when Jack3d and OxyElite Pro, which also contains the stimulant, were prohibited on military bases after they were believed to be a factor in the death of two soldiers who collapsed during exercises. A toxicology report showed that both soldiers had DMAA in their systems.

Despite the unfolding dangers associated with the product, there has been an overwhelming amount of praise for Jack3d.

“I really felt like it gave me an edge in the gym that I have never felt from a pre-workout formula,” a product reviewer on supplimentreviews.com said.

However, there has also been an alarming rise in reports of disconcerting adverse effects of the product.

“Out of all the pre-workouts I’ve tried, Jack3d is somewhere at the bottom for me. Made me feel like I was taking legal crack. My hands would shake for no reason even after my workouts,” a product reviewer said.

“Huge downs after the training. I felt very sad for no reason,” another product reviewer said.

A significant amount of reviewers reported dizzy spells, insomnia, nausea, heavy crashes and cold sweats. Many even raised concerns of addiction. Despite the increasing knowledge of the dangers of pre-workout supplements containing DMAA, the product can still be purchased—even at GNC stores.

When questioned, a local GNC sales representative denied knowing about any of the controversy surrounding Jack3d and similar products and evaded further questioning.

Efforts were made to contact Linfield coaches and athletes, but due to the sensitivity of the subject, there were no responses.

For more information about DMAA, visit www.fda.gov/NewsEvents/Newsroom/PressAnnouncements/ucm302133.htm.

Chrissy Shane can be reached at linfieldreviewfeatures@gmail.com

Chrissy Shane
Features editor

3 Comments on The controversy of Jack3d and DMAA

  1. Jack3D can be very dangerous. I had to call 9-1-1 last week, believing I was having a heart attack. Yes, I was abusing Jack3D, and had for several weeks been taking at least twice to two and 1/2 x’s the recommended dose. I was being negligent and dangerous. This day, I had taken 2 1/2 x’s the recommended dose (after a small breakfast of yogurt/almonds), hit the gym for an hour, came home, ate & showered (mild temp water). After I got out of the shower I felt weak and light headed, at first. Then very quickly I began to feel my heart speed up rapidly. I went to my bedroom and tried some breathing exercises to calm down. Next, my pulse sky-rocketed even higher. I became slightly disoriented and very scared (home alone). I noticed my whole body (especially my stomach and chest) convulsing violently. I was terrified. Again, my pulse went up even higher. I felt like my heart was going to explode and leave me dead, alone on my bed. I heard an otherworldly “buzz,” or “hum” (similar to the on-set of a serious psychedelic trip) as I felt I was about to die. I started to feel my body shutting down, and even sensed my spirit was being dragged away. Barely able to move through all this, and terrified I called 9-1-1. It took a few moments to get through and give my info. I thought best case scenario, if the ambulance gets here quick, maybe they can revive me, but dammit, the front door is locked, and I’m upstairs trying not to die. Fortunately an ambulance was dispatched, and the dispatcher helped me count my pulse rate while waiting for the paramedics. Soon, I calmed down, and embarrassed, I asked him to disregard the ambulance, surely somebody else needs it more than my dumb-ass. My feelings of being in the “danger zone” came on rapidly and lasted 2-3 min, max. it all happens just that fast. Little warning. The rest of the day I felt horrible, even into the night. Many hours later, I took a jump shot where some kids were shooting baskets. Me, a 30 year old former athlete in very good shape, missed the whole goal, & became so dizzy from just that one shot, I had to sit down. I had my sister (an I.C.U. nurse) check me out. In addition to being furious with me, she said what happened to me is not uncommon, and that much Jack3D, along with other stimulants/supplements (green tea, creatine, B-Complex, ginseng, coffee) which I had in my system from several hours to a whole day before, they had become toxic. Could I have avoided this by taking only the recommended dose? Probably. I was asking for it. I was dumb, and complacent with over using for several weeks. But I could have been killed. Please don’t be as stupid as me. If you chose to use, keep the doses low. I eat all organic and I’m very healthy, and it almost put me in the dirt. Try staring over all natural. No pre-workouts. Then you’ll always be safe.

  2. I don’t have a problem with jack3d. No bad comedowns, and I usually take it around 8 pm and still get to sleep at my normal time. I’ve tried everything, and before Jack3d I was taking 2-3 scoops of Noxplode before my workout and sipping on C4 during. I only use 1 scoop (heaping) of jack3d, with the news I probably won’t up the dosage.

  3. I’m a man, amateur cage fighter. I have taken Jack for two or three years now I have faught and I train every time with it. yes it is very strong so if you’re not sure that you’re going to work out or train then don’t take it people abuse it and people that are novice should not cannot be taking supplements like this. so if all you going to do is waste your time in the gym then don’t take the supplement if you do and you have a heart attack that’s your fault

Leave a comment

Your email address will not be published.

*